Erowid References Database
Beijnen JH, Meenhorst PL.
“Follow-up of ecstasy intoxication”.
Clinical Toxicology. 1999;37(3):343.
We appreciate the interest that Drs. Rella and Nelson took into in our case report. In summary, we described the complete recovery after ingestion of 50 tablets of Ecstasy in combination with oxazepam and alcohol in a suicidal attempt at home. Drug analysis of gastric lavage, urine, and serum confirmed the severity of the Ecstasy intoxication. The patient was found unconscious, apneic, and with convulsions. The treatment comprised of ventilation, gastric lavage, and administration of activated charcoal, dantrolene, clonazepam, and pancuronium.
Now, concerning the questions of Drs. Rella and Nelson. The patient s blood glucose was 7.5 mM and probably unrelated to the seizures. Dantrolene was given, successfully, to prevent the development of malignant hypenhermia, a major, known complication of Ecstasy overdose. Seizures were terminated with clonazepam and pancuronium: no other means of cooling were executed. We agree that when convulsions subsided after pancuronium administration it remains possible that the central nervous system activity continued. However, we have no proof for this, since electroencephalogic monitoring was not performed. High doses of anticonvulsants were not administered (otherwise mentioned in the report). In view of the therapy given and the clinical result, it may well be the case that the observed 'seizure' activities were myoclonus.
[ Cite HTML